Citations 0
August 17, 2011

Erythropoietin in Patients With ST-Segment Elevation Myocardial Infarction

Author Affiliations

Letters Section Editor: Jody W. Zylke, MD, Senior Editor.

Author Affiliations: Department of Medicine, University of Basel, Basel, Switzerland (Dr Krapf) (; and Department of Medicine, University of California, San Francisco (Dr Hulter).

JAMA. 2011;306(7):705-706. doi:10.1001/jama.2011.1143

To the Editor: The REVEAL (Reduction of Infarct Expansion and Ventricular Remodeling With Erythropoietin After Large Myocardial Infarction) trial reported an increased risk of death, recurrent myocardial infarction (MI), stroke, and stent thrombosis after a single dose of erythropoietin within 4 hours of reperfusion in patients with acute ST-segment elevation myocardial infarction (STEMI).1 This suggests increased arterial thrombotic risk following acute erythropoiesis-stimulating agent (ESA) treatment in patients with MI, consistent with earlier reports of ESA use for chronic anemia treatment in patients with chronic kidney disease, end-stage renal disease, and cancer.2 Since we previously suggested that the hypertensive effect of ESAs is a leading candidate for explaining their cardiovascular adverse events,3 we were interested in the authors' statement that there were no clinically meaningful differences in blood pressure (BP) among the ESA and placebo groups. Blood pressure data were reported only at 24 hours, 48 hours, 14 days, and 30 days after ESA dose (60 000 IU of epoetin alfa).

First Page Preview View Large
First page PDF preview
First page PDF preview